Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 172, NWS Las Vegas, NV

September 9, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 9, 2014, 3:18 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2014, 3:18 AM MST (10:18 UTC)
Expired
Sep 9, 2014, 6:15 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 76 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WGUS55 KVEF 091018
FFWVEF
AZC015-091315-
/O.NEW.KVEF.FF.W.0172.140909T1018Z-140909T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 AM MST TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 615 AM MST

* AT 313 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN ENTERING COLORADO CITY. SEVERAL STORMS WERE LINED 
  UP SOUTHWEST OF COLORADO CITY...AND WERE MOVING NORTHEAST...SO 
  MULTIPLE WAVES OF HEAVY RAIN ARE LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3691 11254 3685 11257 3679 11310 3700 11310
      3701 11255 3698 11252

$$

MORGAN
1 follow-up statement
769 
WGUS75 KVEF 091120
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 AM MST TUE SEP 9 2014

AZC015-091130-
/O.CAN.KVEF.FF.W.0172.000000T0000Z-140909T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
420 AM MST TUE SEP 9 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
NORTHEASTERN MOHAVE COUNTY...

AT 420 AM MST...RADAR INDICATED THAT HEAVY RAIN HAD WEAKENED RAPIDLY 
OVER NORTHEASTERN MOHAVE COUNTY. THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

LAT...LON 3691 11254 3685 11257 3679 11310 3700 11310
      3701 11255 3698 11252

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:41 AM MST, 37 minutes earlier.

Area forecast discussion, Sep 9, 2:41 AM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
241 AM PDT TUE SEP 9 2014

.SYNOPSIS...THUNDERSTORM CHANCES WILL BE LIMITED TO AREAS NEAR AND
EAST OF HIGHWAY 95 TODAY...THEN DRY WEATHER IS EXPECTED AREAWIDE
WEDNESDAY THROUGH FRIDAY ALONG WITH WARMER TEMPERATURES AND LOWER
HUMIDITY.
&&

.SHORT TERM...THROUGH THURSDAY NIGHT...THUNDERSTORMS HAVE DECREASED
MARKEDLY OVERNIGHT. SATELLITE LOOP AND SURFACE OBS SUGGESTED DRY AIR
HAD WORKED THROUGH INYO COUNTY AND WAS MAKING SLOW PROGRESS THROUGH
NORTHWEST SAN BERNARDINO COUNTY. THIS TREND SHOULD CONTINUE THROUGH
THE DAY...SO PRECIP CHANCES SHOULD ERODE FROM THE WEST AS THE DAY
GOES ON. IN THE EASTERN CWA...LINCOLN COUNTY IS FORECAST TO HAVE THE
MOST SHEAR LATER TODAY...SO SEVERE STORMS COULD BE A THREAT THERE.
EXPECT DRY WEATHER AREAWIDE WEDNESDAY AND THURSDAY WITH LOWER
HUMIDITY AND WARMER TEMPERATURES.

.LONG TERM...FRIDAY THROUGH MONDAY...DRIER CONDITIONS AND REBOUNDING
TEMPERATURES ARE EXPECTED THROUGH THE END OF THE WEEK. FOR NEXT
WEEKEND...THERE CONTINUES TO BE SOME HINT OF A WEAK RETURN OF
MOISTURE. FOR THE MOMENT HAVEN'T MADE MUCH CHANGE TO THE GOING
FORECAST WITH GHOST TO SLIGHT CHANCE POPS ACROSS THE SOUTHEASTERN
HALF OF THE FORECAST AREA. RIGHT NOW IT APPEARS THAT IF THERE IS AN
INCREASE IN MOISTURE IT WOULD BE RELATIVELY WEAK...WITH MAINLY
DIURNAL SHOWER/THUNDERSTORMS OVER THE MOUNTAINS. WE WILL NEED TO
CONTINUE TO WATCH AS MODELS COME INTO BETTER AGREEMENT.
&&

.AVIATION...FOR MCCARRAN...THERE WILL BE A SLIGHT CHANCE OF A
THUNDERSTORM NEAR THE TERMINAL BEFORE NOON TODAY...OTHERWISE
THUNDERSTORMS SHOULD BE LIMITED TO THE MORMON MESA AND PEACH SPRINGS
CORRIDORS. WINDS WILL BE SOMEWHAT ERRATIC THIS MORNING BUT SHOULD
COME AROUND TO SOUTH OR SOUTHWEST BY AFTERNOON. FOR WEDNESDAY AND
THURSDAY...ASIDE FROM PERIODS OF LIGHT EASTERLY WINDS IN THE LATE
MORNINGS AND AFTERNOONS...NO OPERATIONALLY SIGNIFICANT WEATHER IS
EXPECTED.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES THIS MORNING WILL EXTEND FROM NEAR
GOLDFIELD SOUTH AND EAST THROUGH CENTRAL NYE AND ALL OF
LINCOLN...CLARK AND MOHAVE COUNTIES. BY AFTERNOON DRIER AIR WILL
PUSH IN FROM THE WEST AND LIMIT THUNDERSTORM CHANCES TO MOHAVE AND
EASTERN LINCOLN AND CLARK COUNTIES. NO OPERATIONALLY SIGNIFICANT
WEATHER IS EXPECTED WEDNESDAY AND THURSDAY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS...ESPECIALLY THOSE IN
MOHAVE COUNTY...SHOULD BE PREPARED TO REPORT HAZARDOUS WEATHER
TODAY. THE MAIN THREAT WILL BE FLASH FLOODING. SPOTTER ACTIVATION IS
NOT EXPECTED WEDNESDAY THROUGH NEXT MONDAY.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 8, 9:34 PM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      10 NNW BAKER            35.42N 116.14W
09/08/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED FLASH FLOODING ON HIGHWAY 127 AT MILE MARKER
            127. REPORTING PARTY SAW 2 VEHICLES STUCK IN THE WATER.

&&

JSALMEN
Local storm report, Sep 8, 9:59 PM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
959 PM PDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     FLASH FLOOD      10 NNW BAKER            35.42N 116.14W
09/08/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED HIGHWAY 127 CLOSED DUE TO ROADWAY FLOODING.

&&

JSALMEN
Local storm report, Sep 9, 2:09 AM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
209 AM PDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      1 SSW TWENTYNINE PALMS  34.16N 115.79W
09/08/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT ROADWAY FLOODING ON AMBOY ROAD AT MIDWAY ROAD.
            LOTS OF DEBRIS REPORTED ON ROADWAY WITH WATER STILL
            RUNNING HOURS LATER.

&&

JSALMEN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:17 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 8, 9:04 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 9, 10:24 AM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.